Jump to content
CrazyBoards.org

Recommended Posts

Hello All,

Looking for an opinion on something. I was put on Cogentin (Benztropine) 50mg a day for a neuroleptic crisis some years back. Almost immediately, I had visual hallucinations and even reported them to the nurse, who ignored it. Things spiraled out from there and my bizarre behavior got largely ignored, thanks to being under-insured. Eventually, I developed a heart arrhythmia so I was required to cold-turkey it. I don't wish benzodiazepine withdrawal syndrome on anyone. I had been on the medicine as well as narcotic-vicodin for about a year at that point. However, it made me wonder if having a paradoxical reaction to that specific hypnotic might be related to an underlying diagnosis? 

My entire nuclear family, save for myself, each has at least three comorbid conditions a peice. They have all gone to years of therapy but I guess for not wanting to throw flame onto a burning trash fire, I was excluded. As a side note, I was also one of the kids who got placed in the drug trial for Ritalin--for adhd which my mother was told I didn't really have. I also ended up in the open market trial for Abilify some ten years ago, unknowingly. Ritalin made me catatonic and depressed. Abilify was a rather similar experience to Ritalin, except I also experienced anhedonia and dissociation. So technically that's three poor responses to frontline medicines... 

 

Any thoughts would be appreciated. 

Edited by hypoElectron
add data
Link to comment
Share on other sites

Congetin is an strong anticholinergic, which is usually used for EPS from neuroleptics. It's not a benzo.

That sounds like anticholingeric toxicity.

PDF warning

https://www.mdpoison.com/media/SOP/mdpoisoncom/ToxTidbits/2016/June 2016 ToxTidbits.pdf

Anticholinergic tox-icity, due to overdose or therapeutic misadventure, can result in a range of clinical signs and symptoms. The central nervous system (CNS) effects may be the most pronounced and include garbled speech, hallucinations, delirium, agitation and infrequently, seizures.

Link to comment
Share on other sites

Cogentin is not a benzo at all. Far from it. It sounds like a toxic reaction to the strong anticholinergic. It is why I don't recommend it, there are plenty of other meds for movement disorders. I have long said cogentin is nasty.

  • Like 1
Link to comment
Share on other sites

  • 2 weeks later...

Thank you so much for your responses, A+N. Perhaps I misunderstood because of the name. Could have sworn someone also told me that it was. To be fair it did stop my dystonia but at way to high of a cost. Interestingly, they say promethazine is also of the same class. Just prior to being admitted to the hospital for this event I had been injected at a Urgent Care with a dose of that and sent home with Zofran pills to keep taking. Now I know Zofran triggers a generalized dystonic attack currently. Perhaps, this was a medical error thus a minor attack became a major one. 

Most of my neurological problems have died down to quite minor levels or respond well to lifestyle changes. (Avoiding strobe lights/No stimulants) It was rather annoying my neurologist and he had become convinced my issues were secondary to some umbrella disease. Having been in the hospital for three days this week, we may in fact have uncovered it. So now I have to sort of reset my frame of mind around it and question where my symptoms are really coming from, Including psychological problems.

?

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

  • Similar Content

    • By Blc34251
      I noticed there were a few new TD meds.  Austedo I saw and Ingrezza.  I have not tried either of these, but my doctor just called in Ingrezza for me.  Does anyone have any experience in this drug?  I have taken artane before, and artane(thrihexiphenidyl) was not bad, It worked was a little euphoric but it worked pretty well.  As for cogentin, it seemed to have caused constipation, as it is very drying.  Austedo I have never heard of, but i have heard of tetrabenzine too.
      My problem before was mainly muscle stiffness as I was taking Trilafon(perphenazine.)  But now it is more grimacing mouth, pharyngeal and facial problems.  Almost like my mouth gets kind of moving and at the same time, tightens a bit.  So I needed something to treat that.  I have asked for benzodiazipines, but my doctor is very wary of giving those out.
      I have tried Benadryl with more success than with most of the others.  But it sometimes is more sedating than most, so I much rather avoid that because sometimes when I am way too sedated, I have a fear of passing out, or afraid that I might die, so therefore i have trouble breathing or feel as if I was having a heart attack.  So I would rather avoid those feelings.
      Has anyone had any success with Robaxin instead of the parkinsonian type meds, for muscle spasm or muscle tightness? It is much more of a good drug for the minor fibromyalgia type muscle spasms.
    • By Adolf
      "Best" as in being effective with fewer side effects. Which ones were the best for you? Which ones did you take? What condition(s) did you treat? What side effects did you get? How did the antipsychotics compare to "conventional" antidepressants?
      Can antipsychotics be an alternative to "conventional" antidepressants? What are the risks? What are the benefits? Do they make you a tomato with time? Psychiatrists prescribe them more often in recent times, it seems.
    • By Motoko
      I had a terrible manic/psychotic episode last August, and I'm having a great deal of difficulty letting go of certain elements of the experience. I keep being gripped with the feeling I've made a terrible mistake of some kind that's going to result in something bad, but other times I'm able to reassure myself that's not the case. What's really bad is when i start to argue with myself internally about it, which can make me panicky. I do take Depakote and Zyprexa, so it's not like I'm not taking my meds.  Has anyone else had this kind of trouble? I thought about posting this in OCD but it seemed more relevant here.
    • By CookieN
      Sometimes out of the blue I get this feeling that I did something wrong and people will come to get me, because of this. Then I keep on reviewing what I did throughout the day and see that I did not do anything wrong. What causes this? Is this ocd or paranoia? How to prevent/deal/improve with this?
    • By Inanlae
      Has anyone done this successfully?  How did you deal with your anxiety--social, GAD--without your benzodiazepine?  I've been taking it as prescribed since 2003.  I am addicted.
×
×
  • Create New...